Hail, Marathon
- When
- April 24, 6:05 AM CST
- Where
- Marathon County, Wausau
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -89.630
Nickel size hail fell in Wausau as a line of thunderstorms, that developed ahead of an approaching low pressure system and cold front, moved through the city.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Nickel size hail fell in Wausau as a line of thunderstorms, that developed ahead of an approaching low pressure system and cold front, moved through the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 24, 3:42 AM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 442 AM CDT FRI APR 24 2009 .SHORT TERM...TODAY THROUGH SATURDAY...MAIN FCST CONCERNS ARE PCPN CHCS...THE THREAT OF SVR TSTMS LATE THIS AFTERNOON AND EVG.. AND TEMPS. ELEVATED SHRA/TSRA HAVE DEVELOPED OVER WSTRN WI EARLY THIS MORNING... IN ASSOC WITH A WEAK S/W TROF AND VERY STEEP MID-LEVEL LAPSE RATES. EXPECT THESE TO WEAKEN AS THEY SHIFT EAST OF THE MAIN INSTABILITY AXIS THIS MORNING...SO HAVE JUST MENTIONED ISOLD TSTMS OVER NC/C/NE WI THIS MORNING. WILL NEED TO WATCH TRENDS...AND CONSIDER AN UPDATE IF THIS ACTIVITY HOLDS TOGETHER. ATTENTION THEN TURNS TO THE COLD FRONT...WHICH IS EXPECTED TO MOVE INTO OUR NW COUNTIES THIS AFTERNOON...AND RESIDE NEAR A WAUSAU TO ANTIGO TO PEMBINE LINE BY 00Z/SAT. FCST SOUNDINGS STILL INDICATE THAT SFC-BASED PARCELS SHOULD BE CAPPED OFF THIS AFTERNOON...BUT LITTLE OR NO CAP IS PRESENT FOR A PARCEL LIFTED FROM AROUND 850 MB. WITH MUCAPE IN EXCESS OF 1500 J/KG...H8 LIS AROUND -6...AND 700-500 MB LAPSE RATES OF 7-8 C/KM...THERE IS PLENTY OF INSTABILITY TO SUPPORT STG-SVR ELEVATED TSTMS WITH A HAIL THREAT OVER NC WI LATE IN THE DAY. DEEP LAYER SHEAR IS ALSO QUITE STG IN THIS RGN...SO THIS TSTM ACTIVITY MAY BECOME ORGANIZED INTO AN MCS WITH A THREAT OF DAMAGING WINDS AND LARGE HAIL AS IT SPREADS SE DURING THE EVG. SPC DAY 1 CONVECTIVE OUTLOOK AGREES WITH SCENARIO. ON SATURDAY SHOWERS AND TSTMS WILL BE ONGOING ACROSS THE ENTIRE FA...AS THE RRQ OF AN UPPER LEVEL JET INTERACTS WITH THE FRONTAL BOUNDARY. EXPECT A DECREASE IN ACTIVITY DURING THE AFTERNOON AS THE FRONT AND INSTABILITY AXIS SHIFTS SOUTH OF THE RGN. HAVE PULLED THE TSTMS OUT OF THE FCST FOR THE AFTERNOON...AND LOWERED POPS OVER THE NW PART OF THE FA INTO THE CHC CATEGORY. TEMPS WILL WARM TO MUCH ABOVE NORMAL LEVELS TODAY...IN ADVANCE OF THE APPROACHING COLD FRONT. ONLY MADE MINOR ADJUSTMENTS TO THE PREVIOUS FCST...LOWERING TEMPS NEAR LK MICH AND FAR NC WI. MAX TEMPS WILL BE 25-30 DEGREES COOLER ON SATURDAY...DUE TO THE FRONTAL PASSAGE...SHOWERS AND ABUNDANT CLOUD COVER. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. HIGH PRESSURE WILL BUILD INTO FAR NORTH CENTRAL WISCONSIN SATURDAY EVENING. THE WRF/CANADIAN MODEL WOULD SUGGEST DRY CONDITIONS OVER NORTHERN WISCONSIN SATURDAY NIGHT WHILE ECMWF/GFS INDICATED PRECIPITATION WOULD REACH FAR NORTHERN WISCONSIN TOWARDS 12Z SUNDAY. HAVE REMOVED PRECIPITATION CHANCES OVER THE FAR NORTH SATURDAY EVENING AND THEN LOWERED THEM TO A SMALL CHANCE AFTER MIDNIGHT. BY THE TIME YOU REACH GREEN BAY...THE FOX CITIES AND WAUSAU AND WISCONSIN RAPIDS...PRECIPITATION WILL INCREASE LATE SATURDAY EVENING AND BECOME NUMEROUS AFTER MIDNIGHT AS WARM FRONT LIFTS NORTHWARD. YESTERDAY...THE ECMWF INDICATED THE SURFACE LOW WOULD TRACK NEAR KMSP SUNDAY AFTERNOON AND WAS NOT ACCEPTED BY MOST OFFICES. FOR THE FORECAST CYCLE TODAY...THE MODELS HAVE CONVERGED WITH A LOW TRACKING TO KMSP BY 00Z MONDAY AND THEN TO NORTH OF LAKE SUPERIOR BY 12Z MONDAY. HAVE CONTINUED A SMALL CHANCE OF SHOWERS WITH A FEW THUNDERSTORMS OVER THE EAST OF MONDAY TO COVER FOR ANY LINGERING PRECIPITATION AS COLD FRONT SHIFTS EAST OF WISCONSIN. THE SYSTEM FOR LATE MONDAY NIGHT AND TUESDAY HAS SHIFTED FURTHER SOUTH. HAVE REMOVED PRECIPITATION CHANCES DURING THIS PERIOD. CANADIAN HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN WEDNESDAY INTO THURSDAY. && .AVIATION...LLWS SHOULD WEAKEN EARLY THIS MORNING...BUT INCREASE AGAIN TOWARD GRB THIS EVG. ELEVATED CONVECTION DEVELOPING IN ASSOC WITH A WEAK S/W TROF WILL SHIFT EAST AND WEAKEN THIS MORNING... WITH LATER ACTIVITY EXPECTED TO BE FOCUSED ALONG AND NORTH OF A COLD FRONTAL BOUNDARY AS IT MOVES THROUGH THE RGN THIS AFTERNOON AND TONIGHT. TSTMS ARE EXPECTED TO DEVELOP OVER NC WI LATER THIS AFTERNOON...THEN SPREAD SE ACROSS THE REST OF THE FORECAST AREA TONIGHT. SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS OVER PARTS OF NC/C/NE WI DURING THE LATE AFTERNOON AND EVG. MVFR CONDITIONS ARE EXPECTED WITH THE TSTMS. ADVECTION FOG IS EXPECTED TO DEVELOP NEAR THE LK MICH SHORELINE...AND POSSIBLY OVER NORTHERN DOOR COUNTY AS THE DAY PROGRESSES. THE FOG WILL PERSIST INTO TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KIECKBUSCH/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 510 AM CDT FRI APR 24 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-251015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 510 AM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE FORECAST AREA THIS MORNING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED... A FEW OF THE STRONGER STORMS COULD PRODUCE SOME HAIL. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL ACROSS NORTH CENTRAL WISCONSIN LATE THIS AFTERNOON...AND A THREAT OF LARGE HAIL AND DAMAGING WINDS OVER MUCH OF NORTH CENTRAL... CENTRAL AND NORTHEAST WISCONSIN THIS EVENING. THE STORMS WILL DEVELOP ALONG AND NORTH OF A COLD FRONT AS IT MOVES THROUGH THE REGION THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED AT TIMES FROM SATURDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL...CENTRAL AND NORTHEAST WISCONSIN LATE THIS AFTERNOON AND EVENING. LMZ521-522-541>543-251015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 510 AM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WATERS OF GREEN BAY AND NORTHWEST LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG WILL LIKELY DEVELOP TODAY AS LOW LEVEL MOISTURE ADVECTS ACROSS THE COLD WATERS OF LAKE MICHIGAN. THE FOG WILL PERSIST INTO TONIGHT...AND MAY BE DENSE AT TIMES. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...ESPECIALLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AREAS OF MARINE FOG WILL CONTINUE INTO SATURDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM SATURDAY THROUGH MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THIS PERIOD. TSK/RE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
658 AM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 AM HAIL WAUSAU 44.96N 89.63W
04/24/2009 M0.50 INCH MARATHON WI LAW ENFORCEMENT
&&
SACSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 658 AM CDT FRI APR 24 2009 WIZ019-030-031-241300- LANGLADE-MARATHON-SHAWANO- 658 AM CDT FRI APR 24 2009 ...THUNDERSTORM THREAT FOR EASTERN MARATHON...SHAWANO AND SOUTHERN LANGLADE COUNTIES UNTIL 800 AM CDT... AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WAUSAU...MOVING EAST AT 30 MPH. HALF INCH DIAMETER HAIL WAS REPORTED IN WAUSAU AT 655 AM. HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... WESTON BY 710 AM CDT. HOGARTY AND ANIWA BY 745 AM CDT. THE TOWNS OF EVERGREEN...ROTHSCHILD...SCHOFIELD...NUTTERVILLE... SUNSET...RINGLE...HATLEY...HOGARTY AND NORRIE ARE ALSO IN THE PATH OF THIS STORM. KIECKBUSCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
659 AM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM HAIL E WAUSAU 44.96N 89.63W
04/24/2009 M0.50 INCH MARATHON WI TRAINED SPOTTER
&&
SACThe Green Bay radar (KGRB), 131 km away, was scanning. The volume nearest the first event began at 12:03 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162871.